This EKG comes courtesy of Dr. Mohammed Hassan, Dr. Savarese and PA Vitulli.
A 79 y/o female complained of weakness and dyspnea. She had a past medical history of COPD, CHF, and CLL. She was started on a new chemotherapy drug (venetoclax) one day prior to arrival.
V/S: P 119, BP 72/39, RR 14, T 97.1 F
Her EKG is below:
1. What does the EKG demonstrate?
2. What is this diagnostic of?
3. How would you manage this patient?
The EKG demonstrates a sine wave pattern
This is diagnostic of hyperkalemia.
The patient should be treated immediately with calcium. Other measures for hyperkalemia should be initiated as well.
The EKG demonstrates a sine wave pattern. It looks almost like v-tach but it is slower. This is diagnostic of hyperkalemia. Whenever you see something that looks like “slow v-tach” think about hyperkalemia.
Hyperkalemia causes a series of changes to the EKG. An early sign is peaked T waves. This is followed by flattening of P waves, widening of the QRS complex and ultimately a sine wave.
A sine wave pattern on EKG represents life threatening hyperkalemia. This first step in treatment should be IV calcium. This stabilizes the cardiac membrane against the effects of the hyperkalemia. It does not lower the potassium level. You should start to see the effects of the calcium on the EKG within minutes. The QRS should start to narrow and ultimately return to normal. To fix the potassium level, give insulin (with glucose to prevent hypoglycemia), albuterol, perhaps bicarb and ultimately dialysis.
This patient had a potassium level of 9.7. She also had a uric acid level of 33.9, and a Phosphorus of 18.5. She was found to be in tumor lysis syndrome due to her chemo drug (venetoclax).
The patient required multiple doses of IV calcium. She also received IV insulin, D50, bicarb, and nebulized albuterol. She then went for emergent dialysis.